Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 51, NWS Shreveport, LA

July 29, 2009Franklin County, Morris County, Titus County, Texas

NWS Shreveport, LA issued this flash flood warning at Jul 29, 2009, 4:31 PM CDT for Franklin County, Morris County, Titus County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2009, 4:31 PM CDT (21:31 UTC)
Expired
Jul 29, 2009, 7:30 PM CDT
In force
3 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Franklin County, TX, Morris County, TX, Titus County, TX

The radar

The Shreveport radar (KSHV), 132 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 4:20 PM CDT, 11 minutes earlier.

Area forecast discussion, Jul 29, 4:20 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
420 PM CDT WED JUL 29 2009

.DISCUSSION...
HERE WE GO AGAIN SIGNIFICANT AND PROLONGED FLASH FLOOD EVENT APPEARS
TO BE TAKING SHAPE THIS AFTERNOON...AS STRONG CONVECTION HAS DEVELOPED
AND BEEN TRAINING GENERALLY ALONG/NW OF THE I-30 CORRIDOR OF NE TX/SE
OK/SW AR. 20Z SFC ANALYSIS PLACES A SFC TROUGH WHICH HAS DEVELOPED
FROM EARLIER CONVECTION ALONG THIS BAND OF CONVECTION...VERY SIMILAR
TO WHAT THE 12Z RUN OF THE NAM/GFS WAS SHOWING. IN ADDITION...LEAD
SHORTWAVE AXIS IS SLOWLY TRAVERSING E ACROSS ERN OK/NCNTRL TX THIS
AFTERNOON...WITH A VERY RICH TROPICAL PLUME BEING ADVECTED NE FROM
THE CYCLONE OVER THE ERN PACIFIC AND INTO THE REGION. PW/S ARE WELL
OVER 2 ATTM...WITH PROGS INCREASING THESE VALUES TO NEAR 2.5 IN THE
SHORT TERM. WILL BE POSTING A FLASH FLOOD WATCH IMMEDIATELY THROUGH
00Z FRIDAY ALONG/NW OF A JACKSONVILLE TX...TO CARTHAGE...SHV...TO
HOMER LA LINE...WHILE AREAS TO THE S OF THIS LINE WILL BE INCLUDED AT
4AM TIL 00Z FRIDAY. HAVE SEEN 2.5+ IN/HR RAIN RATES WITH SOME OF THESE
STORMS...OVER AREAS THAT ARE ALREADY SATURATED WITH SOME 5-9+ OF RAIN
IN THE LAST CPL. DAYS. DESPITE MAIN SFC BNDRY/WEAK COLD FRONT NOT
ENTERING THE AREA UNTIL EARLY THURSDAY...CELL TRAINING WILL BE AN
ISSUE ESP. AS A 35-40+ KT SRLY LLJ DEVELOPS TONIGHT ALONG THIS SFC
TROUGH. 3-6 OF RAIN IS NOT OUT OF THE REALM OF POSSIBILITY OVERNIGHT
IN THE INITIAL FLASH FLOOD WATCH AREA...BEFORE THE HEAVY RAINFALL AXIS
SHIFTS A TAD FARTHER E INTO SCNTRL AR/NW LA/E TX WITH THE PASSAGE OF
THE INITIAL SHORTWAVE. WITH THE SFC FRONT DRIFTING SWD DURING
THURSDAY...SHORT TERM PROGS HAVE THIS FRONT STALLING SOMEWHERE ACROSS
SCNTRL AR/EXTREME NE TX...TO PERHAPS ALONG THE I-20 CORRIDOR OF N LA
THURSDAY EVENING...WITH A 2ND SHORTWAVE EXPECTED TO SHIFT E ALONG THE
RED RIVER VALLEY THURSDAY NIGHT. A 20-30+ LLJ APPEARS TO DEVELOP
THURSDAY NIGHT...WITH MODELS PROGGING GOOD MOISTURE CONVERGENCE IN VC
OF THE STALLING SFC FRONT THURSDAY NIGHT THROUGH FRIDAY.
UNFORTUNATELY...THIS WILL BE OVER AREAS THAT SAW THE EXCESSIVE
RAINFALL WEDNESDAY MORNING...WITH ADDITIONAL RAINFALL AMOUNTS ACROSS
THESE AREAS OF 2-4...AND I MAY EVEN BE CONSERVATIVE HERE IN
FACT...THE NAM ACCUMULATED RAINFALL THROUGH THIS PERIOD IS RANGING
FROM 4-10 DURING THE NEXT 48 HRS OVER MUCH OF THE AREA

CELL TRAINING WILL BE LIKELY AS WELL THURSDAY NIGHT/FRIDAY...WITH THE
MOISTURE CONVERGENCE WEAKENING WITH THE LOSS OF THE LLJ...AND THE
DEPARTURE OF THIS 2ND SHORTWAVE. HOWEVER...THE STATIONARY BNDRY LOOKS
TO REMAIN IN PLACE SOMEWHERE IN VC OF THE AR/LA LINE...GIVE OR TAKE A
FEW MILES N AND S...THUS KEPT CHANCE POPS GOING FRIDAY NIGHT/SATURDAY
GIVEN DIRTY WNW FLOW. NOT MUCH TIME FOR THE EXTENDED AGAIN...ALTHOUGH
WE/LL BE IN TROUBLE IF THE GFS VERIFIES WITH ANOTHER CONVECTIVE BOMB
DIVING SE INTO THE AREA SATURDAY NIGHT. THE EURO IS NOT AS
BULLISH...THUS THIS WEEKEND/S FORECAST REMAINS ONE OF LOW CONFIDENCE.
IT APPEARS THE UPPER RIDGE BEGINS TO BUILD E ACROSS THE SRN
PLAINS...BUT THE REGION REMAINS IN NW FLOW. THUS...EXTENDED POPS REMAIN
UNTOUCHED ATTM.

BUCKLE DOWN AND FINISH THE ARC...COULD BE A BUMPY RIDE.

PRELIMS TO FOLLOW BELOW...

15

&&

.AVIATION...
VFR CIGS THIS AFTERNOON WILL BE REDUCED TO MVFR IN/NEAR
CONVECTION...AND EVENTUALLY ACROSS THE REMAINDER OF THE AREA
OVERNIGHT. MOST CONCENTRATED CONVECTION WILL REMAIN NW OF I-30...BUT
STILL POSSIBLY AFFECTING THE TXK TERMINAL THROUGH MUCH OF THE TAF
PERIOD. LOW MVFR CIGS/VSBYS...AND WIND GUSTS TO 40KTS WILL BE
POSSIBLE IN/NEAR CONVECTION. CONVECTION WILL REMAIN WIDESPREAD THIS
EVENING MAINLY NW OF A TYR...TO TXK...TO M89 LINE...AND GRADUALLY
SPREAD E INTO SW AR/N LA OVERNIGHT. CIGS WILL BECOME LOW MVFR/IFR WITH
THE PRECIP. SHIELD...WITH ADDITIONAL LOW MVFR CIGS DEVELOPING/ADVECTING
N AHEAD OF THE RAIN OVER DEEP E TX/NCNTRL LA. THUS...AMENDMENTS WILL
BE LIKELY THIS EVENING/OVERNIGHT. PRECIP. SHIELD SHOULD SHIFT A LITTLE
FARTHER SE THURSDAY AND BE ORIENTED GENERALLY ACROSS E TX/N LA/SW AR
SE OF I-30 BY LATE AFTERNOON. SW WINDS 5-10KTS TODAY WILL BECOME MORE
SRLY AFTER 00Z THURSDAY. /15 AND 04/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  75  85  74  85  74 /  50  80  70  70  30
MLU  75  88  74  85  74 /  40  70  70  70  40
DEQ  72  82  70  86  70 /  80  80  30  30  30
TXK  74  84  71  85  71 /  70  80  60  60  30
ELD  74  84  72  85  71 /  50  80  70  60  40
TYR  75  84  73  86  72 /  50  80  70  70  30
GGG  75  84  73  86  73 /  50  80  70  70  30
LFK  77  90  76  90  74 /  30  70  50  60  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR THE FOLLOWING
     ZONES: LAZ001>004.

     FLASH FLOOD WATCH FROM LATE TONIGHT THROUGH THURSDAY EVENING FOR
     THE FOLLOWING ZONES: LAZ005-006-010>014-017>022.

OK...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>151.

     FLASH FLOOD WATCH FROM LATE TONIGHT THROUGH THURSDAY EVENING FOR
     THE FOLLOWING ZONES: TXZ152-153-165>167.

&&

15/04
Hazardous weather outlook, Jul 29, 11:48 AM CDT, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1148 AM CDT WED JUL 29 2009

ARZ050-051-059>061-070>073-LAZ001>006-010>014-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-301700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-MCCURTAIN-
BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-
GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-
1148 AM CDT WED JUL 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP THROUGHOUT THE
DAY AS ANOTHER IN A SERIES OF UPPER DISTURBANCES MOVES ACROSS THE
AREA. A FEW SEVERE STORMS WILL BE POSSIBLE WITH STRONG GUSTY WINDS
UP TO 50 MILES PER HOUR. LOCALLY HEAVY RAINFALL WILL ALSO BE
POSSIBLE WITH ANY OF THE STRONGER STORMS WHICH MAY CAUSE PONDING
OF WATER ON ROADWAYS AND LOCALIZED FLASH FLOODING.

THUNDERSTORM COVERAGE WILL INCREASE TONIGHT AS A STRONGER
DISTURBANCE MOVES CLOSER TO THE REGION. VERY HEAVY RAINFALL AND
FLASH FLOODING WILL BE POSSIBLE INTO EARLY THURSDAY MORNING IN AN
AREA NORTH OF A JACKSONVILLE TEXAS TO MONROE LA LINE.

.DAYS TWO THROUGH SEVEN...
HEAVY RAINFALL AND STRONG THUNDERSTORMS
WILL LIKELY BE SEEN THURSDAY AS STRONG UPPER LEVEL DISTURBANCES
MOVE THROUGH THE REGION. RAINFALL AMOUNTS BETWEEN 2 AND 4 INCHES
WILL BE SEEN IN MOST PLACES...WITH TOTALS UP TO 6 INCHES POSSIBLE
IN THE HEAVIER DOWNPOURS. ADDITIONAL AMOUNTS SUCH AS THESE COULD
LEAD TO ADDITIONAL FLOODING ACROSS THE REGION.

MORE DISTURBANCES ARE EXPECTED TO MOVE ACROSS THE REGION HEADING
INTO THE WEEKEND...AND BRING ADDITIONAL PERIODS OF HEAVY RAINFALL.
GIVEN THE UNCERTAINTIES IN TIMING THESE DISTURBANCES...YOU SHOULD
CLOSELY MONITOR LATER FORECASTS AND STATEMENTS CONCERNING THESE
POTENTIAL WEATHER EVENTS.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE NEEDED THIS AFTERNOON AND EVENING AS
DAYTIME HEATING COULD IGNITE A FEW STRONGER STORMS. ACTIVATION MAY
BE NEEDED THURSDAY AS WELL.

LAZ017>022-TXZ165>167-301700-
SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1148 AM CDT WED JUL 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA AND EAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP DURING THE
AFTERNOON AND EVENING HOURS. LOCALIZED HEAVY RAINFALL WILL BE
POSSIBLE WITH ANY OF THE STRONGER STORMS WITH RAINFALL RATES OF 1
TO 2 INCHES PER HOUR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

HEAVY RAINFALL AND STRONG THUNDERSTORMS WILL LIKELY BE SEEN
THURSDAY AS STRONG UPPER LEVEL DISTURBANCES MOVE THROUGH THE
REGION. RAINFALL AMOUNTS BETWEEN 1 AND 3 INCHES WILL BE SEEN IN
MOST PLACES...WITH HIGHER TOTALS POSSIBLE IN THE HEAVIER
DOWNPOURS.

MORE DISTURBANCES ARE EXPECTED TO MOVE ACROSS THE REGION HEADING
INTO THE WEEKEND...AND BRING ADDITIONAL PERIODS OF HEAVY RAINFALL.
GIVEN THE UNCERTAINTIES IN TIMING THESE DISTURBANCES...YOU SHOULD
CLOSELY MONITOR LATER FORECASTS AND STATEMENTS CONCERNING THESE
POTENTIAL WEATHER EVENTS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL WILL NOT BE NEEDED THROUGH TONIGHT.

04

In the hours before

Special weather statement, Jul 29, 2:11 PM CDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
211 PM CDT WED JUL 29 2009

ARZ070-TXZ097-112-292000-
BOWIE-CASS-MILLER-
211 PM CDT WED JUL 29 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 300 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     MILLER...
IN NORTHEAST TEXAS...
     BOWIE AND CASS...

INCLUDING THE FOLLOWING LOCATIONS...
     FOUKE...GENOA...MANDEVILLE...TEXARKANA AND QUEEN CITY...

AT 208 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM 8 MILES NORTH OF QUEEN CITY...OR 10 MILES NORTH
OF ATLANTA...MOVING NORTHEAST AT 25 MPH. THE SOUTH PART OF TEXARKANA
MAY BE AFFECTED BY THIS THUNDERSTORM.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH BRIEF
PERIODS OF VERY HEAVY RAINFALL.

03
Special weather statement, Jul 29, 2:21 PM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
221 PM CDT WED JUL 29 2009

TXZ096-097-109-292000-
BOWIE-RED RIVER-TITUS-
221 PM CDT WED JUL 29 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 300 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     RED RIVER...BOWIE AND TITUS...

INCLUDING THE FOLLOWING LOCATIONS...
     BOXELDER...DALBY SPRINGS...DE KALB AND WILKERSON...

AT 217 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM 5 MILES NORTHWEST OF WILKERSON...OR 11 MILES
SOUTHWEST OF BOXELDER...MOVING EAST AT 25 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH BRIEF
PERIODS OF VERY HEAVY RAINFALL.

03
Special weather statement, Jul 29, 3:16 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
316 PM CDT WED JUL 29 2009

ARZ059-TXZ096-097-111-292100-
BOWIE-LITTLE RIVER-MORRIS-RED RIVER-
316 PM CDT WED JUL 29 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 400 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     LITTLE RIVER...
IN NORTHEAST TEXAS...
     RED RIVER...BOWIE AND MORRIS...

INCLUDING THE FOLLOWING LOCATIONS...
     ASHDOWN...RICHMOND...WILTON...DALBY SPRINGS...DE KALB...HOOKS...
     NASH...NEW BOSTON...SIMMS...TEXARKANA...US 259 AND I 30
     INTERSECTION AND WAKE VILLAGE...

AT 314 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
STRONG THUNDERSTORMS FROM JUST NORTHEAST OF MOUNT PLEASANT
TEXAS...TO NEAR ASHDOWN ARKANSAS...MOVING EAST AT 20 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH VERY
HEAVY RAINFALL AT TIMES.

03

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 11:22 AM CDTRiver Flood WarningSHVGregg, Harrison, Marion, Upshur7 days
Jul 29, 4:32 PM CDTFlash Flood WatchSHVAngelina, Bowie, Camp, Cass, Cherokee, Franklin and 15 more32 hr
Jul 29, 5:21 PM CDTSevere Thunderstorm WarningSHVUpshur, Wood54 min
Jul 28, 7:26 PM CDTRiver Flood WarningSHVWebster19 hr
Jul 28, 11:23 PM CDTAreal Flood AdvisorySHVOuachita3 hr
Jul 29, 4:58 PM CDTSevere Thunderstorm WarningSHVDe Soto, Red River47 min

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.